Tornadoes · United States · Texas · 2007

EF1 tornado, Mc Lean, Texas, March 24, 2007

This EF1 tornado ran 2.0 miles across Gray County on March 24, 2007, touching down at 3:59 AM CDT and reaching 50 yards wide. It killed nobody, and did $38,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
March 24, 2007
Touchdown
3:59 AM CDT (08:59 UTC)
Lifted
4:02 AM CDT (09:02 UTC)
On the ground
3 minutes
Path length
2.0 miles (3.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$38,000
County
Gray County
Touchdown point
35.215, -100.600
Lift-off point
35.220, -100.588
Record number
0703240259-01

What the Weather Service recorded

Severe thunderstorms during the late morning and early afternoon hours produced hail from the northwest Texas panhandle into the south-central Texas panhandle. Severe thunderstorms across the northwest into the southeastern Texas panhandle during the late afternoon through the early morning hours produced large hail...damaging winds...and a tornado. No injuries were reported.

Tornadic damage was indicated on the south and east sides of McLean and centered on South Farm to Market Road 3143. A barn...outbuilding...and farm equipment were damaged in the tornado. No injuries were reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
17:00 UTC17:00 UTCFlash Flood WatchAMA

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 05:44 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at Mar 24, 3:58 AM CDT, 1 minute earlier.

Area forecast discussion, Mar 24, 3:58 AM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
358 AM CDT SAT MAR 24 2007

.DISCUSSION...
EARLIER STORMS HAVE MODIFIED THE ATMOSPHERE AND THE SITUATION HAS
TRANSITIONED INTO A HEAVY RAIN EVENT FOR THE TEXAS AND OKLAHOMA
PANHANDLES. THE PERSISTENT CLOUD COVER MOST OF THE DAY ALSO LIMITED
HEATING OVER THE AREA WHICH MAY HAVE ALLOWED A QUICKER CHANGE
OVER. CURRENTLY...STORMS HAVE BEEN TRAINING OVER CENTRAL PORTIONS OF
THE CWA CAUSING FLASH FLOOD PROBLEMS STREETS IN SEVERAL COMMUNITIES.
THE LINE OF INTENSE RAINFALL IS GRADUALLY SLIPPING EASTWARD WHILE
THE INDIVIDUAL STORMS MOVE NORTHEAST.

THE UPPER LEVEL WHICH IS STEERING THE MOISTURE OVER THE AREA IS
EXPECTED TO LIFT NORTHEAST LATER THIS MORNING WHICH SHOULD BRING AT
LEAST A BREAK IN THE RAIN ACTIVITY. THE MODELS INDICATE SOME OF THE
ENERGY REMAINING TO THE SOUTHWEST AND FORMING YET ANOTHER SYSTEM
WHICH COULD TRIGGER MORE STORMS AND ADDITIONAL RAINFALL LATE SUNDAY
AFTERNOON AND INTO SUNDAY NIGHT.  THE EXACT TIMING IS STILL
UNCERTAIN AS THIS SECONDARY SYSTEM CONTINUES TO TAKE SHAPE.
PRECIPITATION CHANCES MAY NEED TO BE EXTENDED ON SUNDAY AS THE
STRENGTH AND MOVEMENT OF THE SYSTEM BECOMES CLEAR.

DURING THE EXTENDED PERIOD...A SYSTEM IN THE NORTHERN STREAM
BRINGS COOLER AIR SOUTHWARD AT MIDWEEK AND MAY TRIGGER SOME RAINS.
NORTHWEST FLOW WILL BRING MORE COOL AIR LATE IN THE WEEK.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR THE FOLLOWING ZONES:
     ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF SMITH...
     DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR THE FOLLOWING ZONES:
     BEAVER...CIMARRON...TEXAS.

&&

14/21
Hazardous weather outlook, Mar 24, 12:33 AM CDT, 3 hours 26 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1233 AM CDT SAT MAR 24 2007

OKZ001>003-TXZ001>020-241100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1233 AM CDT SAT MAR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT ACROSS THE
PANHANDLES. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN
WHICH COULD LEAD TO FLASH FLOODING. THEREFORE...A FLASH FLOOD WATCH
IS IN EFFECT THE REST OF TONIGHT FOR ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES.

SOUTH WINDS OF 15 TO 25 MPH WITH OCCASIONAL GUSTS WILL RESULT IN
CAUTION ON AREA LAKES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY. SOME OF THE STORMS MAY
BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLASH
FLOODING. THE GREATEST THREAT OF HEAVY RAIN WILL BE SATURDAY
MORNING. A FLASH FLOOD WATCH IS IN EFFECT UNTIL NOON SATURDAY
FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES.

THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY ACROSS EASTERN SECTIONS
OF THE PANHANDLES. AT THIS TIME...SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD MONITOR THE LATEST FORECASTS
FROM THE NATIONAL WEATHER SERVICE.

WEATHER OBSERVERS ARE REQUESTED TO CALL IN THEIR RAINFALL REPORTS TO
THE NATIONAL WEATHER SERVICE IN AMARILLO.

ANDRADE

In the hours before

Special weather statement, Mar 23, 10:51 PM CDT, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1051 PM CDT FRI MAR 23 2007

TXZ016-240415-
DEAF SMITH TX-
1051 PM CDT FRI MAR 23 2007

...LINE OF STRONG THUNDERSTORMS IN DEAF SMITH COUNTY...

AT 1051 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 6 MILES NORTH OF SIMMS TO 17 MILES
SOUTHEAST OF SIMMS MOVING NORTHEAST AT 35 MPH.

STRONG WINDS AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS LINE OF
STORMS.

PEOPLE IN DEAF SMITH COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

KRAMAR
Special weather statement, Mar 23, 11:19 PM CDT, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1119 PM CDT FRI MAR 23 2007

TXZ016-240445-
DEAF SMITH TX-
1119 PM CDT FRI MAR 23 2007

...STRONG THUNDERSTORM IN EASTERN DEAF SMITH COUNTY...

AT 1119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF HEREFORD MOVING NORTH AT 35
MPH.

PEOPLE IN EASTERN DEAF SMITH COUNTY...INCLUDING THE CITY OF
HEREFORD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

KRAMAR
Local storm report, Mar 24, 12:34 AM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1234 AM CDT SAT MAR 24 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1229 AM     FLASH FLOOD      5 WSW AMARILLO          35.17N 101.90W
03/24/2007                   RANDALL            TX   NWS EMPLOYEE

            3 FEET WATER AT HILLSIDE AND HAMPTON

&&

RTW
Local storm report, Mar 24, 12:35 AM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1235 AM CDT SAT MAR 24 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLASH FLOOD      6 SW AMARILLO           35.14N 101.89W
03/24/2007                   RANDALL            TX   NWS EMPLOYEE

            DRAINAGE DITCH ALONG I-40 SERVICE ROAD BETWEEN HILLSIDE
            AND BELL IS BANKFULL OF WATER WHICH IS SEVERAL FEET
            DEEP. ALSO...NORTHERN SIDE OF ARDEN ROAD IS CURB DEEP
            UNDER WATER.

&&

JJB
Local storm report, Mar 24, 1:49 AM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
149 AM CDT SAT MAR 24 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1245 AM     FLASH FLOOD      6 SW AMARILLO           35.14N 101.89W
03/24/2007                   RANDALL            TX   NWS EMPLOYEE

            CORNER OF STARDUST AND GEORGIA...A CAR WAS STUCK IN THE
            BAR DITCH WITH WATER FLOODING INTO THE CAR.

&&

JJB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 00:00Z

9.0 hours before the tornado, 100 km from the path. March 24, 2007.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2007-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1541 joules per kilogram, CIN -26, lifted condensation level 580 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2007-03-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 141 square meters per square second, 0 to 6 km bulk shear 48 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1541 J/kg
Mixed-layer CIN
-26 J/kg
Surface CAPE
2380 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
48 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.9
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

Amarillo Airport, TX (KAMA), 12:00Z

3.0 hours after it, 100 km from the path. March 24, 2007.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2007-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 20 joules per kilogram, CIN -179, lifted condensation level 701 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2007-03-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 205 square meters per square second, 0 to 6 km bulk shear 68 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-179 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
68 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The surface observations

Pampa (PPA), 57 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
07:05 UTC51.85030° 11 kt1014.6RA
07:25 UTC51.85050° 8 kt1014.6TSRA
07:45 UTC51.85060° 10 kt1013.5TSRA
08:25 UTC5050340° 9 kt1014.6+VCTSRA
08:36 UTC51.850360° 6 kt1014.9TSRA
08:45 UTC5050350° 9 kt1014.9TSRA
09:05 UTC51.850290° 10 kt1016.9+TSRA
09:25 UTC5050340° 9 kt1016.3TSRA
09:45 UTC505020° 7 kt1016.6+VCTSRA
10:05 UTC505030° 16 kt211014.2RA
10:25 UTC505060° 19 kt251012.5-RA
10:45 UTC505050° 11 kt1012.9-DZ

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Amarillo radar (KAMA), 101 km away, was scanning. The volume nearest the touchdown began at 08:59 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
08:30 UTCTSTM WND DMGHowardwickDonley, TXPORTION OF ROOF BLOWN OFF MOBILE HOME
08:35 UTCTSTM WND GST 67ClarendonDonley, TXREPORTED BY KVII SCHOOLNET SITE
08:58 UTCTSTM WND DMG4 S McleanDonley, TXSTRAIGHT LINE WIND DAMAGE REPORTED TO A HORSE TRAILER AND OTHER STRUCTURES
08:59 UTCTORNADOMcleanGray, TXPATH LENGTH OF 2 MILES AND WIDTH OF 50 YARDS. STORM SURVEY REVEALED EF1 TORNADIC DAMAGE ON SOUTH AND EAST SIDES OF MCLEAN CENTERED ON SOUTH FM 3143
09:00 UTCTSTM WND DMGMcleanGray, TXEMERGENCY MANAGER IN MCLEAN INDICATED DAMAGE ON EAST SIDE OF THE TOWN. 3 FOOT IN DIAMETER TREE UPROOTED...HORSE TRAILOR FLIPPED OVER...POWER LINES DOWN...AND ROOF DAMAGE TO BUILDINGS.
09:30 UTCTSTM WND DMGShamrockWheeler, TXMETAL BUILDING ROOF CAVED IN AND WINDOWS AND DOORS BLOWN OUT. TWO HOUSES WITH ROOF RAISED. SEVERAL TREES WITH 8 INCH DIAMETER LIMBS DOWN.
09:44 UTCTSTM WND DMGWheelerWheeler, TXWHOLE COTTONWOOD TREES BLOWN OVER. POWERLINES AND POWER POLES BLOWN DOWN. OVERHEAD DOORS BLOWN OUT OF BARN. KVII SCHOOLNET SITE REPORTED 62 MPH WIND GUST
09:45 UTCTSTM WND DMGWheelerWheeler, TXWHOLE COTTONWOOD TREES BLOWN OVER. POWERLINES AND POWER POLES BLOWN DOWN. OVERHEAD DOORS BLOWN OUT OF BARN.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2007 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of March 24, 2007

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 243:40 PM MDTEF0Yuma, CO0.310
March 244:22 PM MDTEF0Phillips, CO0.150
March 244:55 PM MDTEF0Phillips, CO0.150
March 245:35 PM MDTEF0Sedgwick, CO0.150
March 245:35 PM MDTEF0Keith, NE0.110
March 245:45 PM MDTEF0Deuel, NE0.110
March 246:53 PM CDTEF0Hayes, NE0.120

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.